Hello everyone I am having a new knee in three weeks. I take Riveroxaban (which suits me well) and, among other supplements, I take Turmaric for my painful knees. I think I have read somewhere that they are not a good mix. I wonder if any of you has any information on this please

I am keeping fingers crossed as I had a new hip in January and disappointingly my AF raised its ugly after 2 years without problems after second ablation. It has just visited me occasionally since then. Hospital tests just after the op showed that potassium was low and then given to me intravenously. I was also put on bisoprolol which I still take

Any comments would be gratefully receved


6 Replies

  • You are correct. Tumeric is considered a " natural blood thinner", so taking it while on anticoagulants is not recommended because it can increase your risk of a bleed. It is amazing for inflammation, but anticoagulants and some medications for GERD interact with it. That said, a plant based diet, rather than one heavy with animal products is also great at reducing inflammation. Be well!

  • Many thanks for that. I don't think this is the time to risk it especially as the knee surgery will eventually do away with the pain

  • Hi. I take Rivaroxaban and Bisoprolol and someone recommended Turmeric capsules but when I went to purchase them from health food shop they doubled checked in their book and were reluctant to sell them to me. I erred on the side of caution and didn't buy. I think it was bisoprolol and turmeric mixture more than rivaroxaban. Hope that helps!

  • Many thanks for your reply. Have stopped the turmeric, not worth the risk

  • For future reference you can check potential interactions between drugs and/or supplements at this site


    In practice, I have found my pharmacist more knowledgeable than my GP but it is important that all medications and supplements be considered

    Concerning the matter at hand, tumeric is not listed but a similar supplement, garlic, does show up as a moderate interaction

  • I am new to a fib as of January 2016; so still learning. I began taking turmeric back in 2003, after discovering that my oncologist consumed a considerable amount of it each day because of its anti-inflammatory properties.

    I am thankful for anticoagulants and their benefits for afib and still adjusting to the dos and don'ts for them. Not being able to take the anti-inflammatory pain meds was a huge disappointment. Have never taken a lot of them, but they sure are nice for times when needed for arthritis and any type of bodily pain.

    I later learned of the suggestion that even turmeric should be avoided when taking anticoagulants. So just this week I talked to a pharmacist to get his opinion. This pharmacist is the person who calls all those who have INR blood work done at their hospital and then calls with the results, so of course he is very knowledgeable regarding anticoagulants.

    My question to him: if turmeric is taken in the same fashion as vitamin K foods… consistently consuming the same amounts on a daily basis… Would it then be OK to take them?

    He said yes but noted that the turmeric should be from a reputable seller so that each pill is the same. I chose to ignore that comment :-) as I thought it would be impossible to know this! I intend to continue taking turmeric. :-)

You may also like...